Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Springfield, MO

March 27, 2014Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2014, 4:31 PM CDT for Benton County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2014, 4:31 PM CDT (21:31 UTC)
Expired
Mar 27, 2014, 5:00 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:34 PM CDTHAIL 1Warsaw, MOREPORTED JUST SOUTH OF WARSAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 688 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
688 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KSGF 272131
SVRSGF
MOC015-272200-
/O.NEW.KSGF.SV.W.0005.140327T2131Z-140327T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT

* AT 428 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARSAW...AND
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EDMONSON...HASTAIN...LAKEVIEW HEIGHTS...WARSAW...WHITAKERVILLE AND
  ZORA.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3842 9307 3821 9308 3818 9330 3818 9345
      3821 9350 3827 9349 3833 9337 3843 9308
TIME...MOT...LOC 2131Z 252DEG 45KT 3824 9340

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
2 follow-up statements
065 
WWUS53 KSGF 272142
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT THU MAR 27 2014

MOC015-272200-
/O.CON.KSGF.SV.W.0005.000000T0000Z-140327T2200Z/
BENTON MO-
442 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BENTON COUNTY UNTIL 500 PM CDT...

AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL BENTON
COUNTY...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EDMONSON...LAKEVIEW HEIGHTS AND ZORA.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3839 9307 3828 9307 3826 9308 3823 9325
      3823 9332 3825 9333 3828 9331 3842 9311
      3843 9308
TIME...MOT...LOC 2143Z 252DEG 45KT 3828 9322

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
894 
WWUS53 KSGF 272155
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT THU MAR 27 2014

MOC015-272205-
/O.EXP.KSGF.SV.W.0005.000000T0000Z-140327T2200Z/
BENTON MO-
455 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENTON COUNTY
WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN
MISSOURI.

LAT...LON 3839 9307 3828 9307 3826 9308 3823 9325
      3823 9332 3825 9333 3828 9331 3842 9311
      3843 9308
TIME...MOT...LOC 2155Z 252DEG 45KT 3832 9304

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:40 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 27, 2:40 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT Thu Mar 27 2014

...Risk for Strong to Severe Storms through this Evening...

.MESOSCALE DISCUSSION...
Issued at 220 PM CDT THU MAR 27 2014

Special upper air release shortly after 18z showed a cap still in
place but eroding around 700 to 800 mb. 500 mb analysis shows a 90
knot jet core moving northeastward out of northern Oklahoma into
southeast Kansas and western Missouri at this time. There is a
narrow corridor of clearing skies and more unstable airmass over
southeast Kansas moving into western Missouri at this time where
surface temperatures are warming into the lower 70s and dewpoints
are getting into the middle 50s.

In the narrow corridor where the cap goes away...there will be about
1000 to 1500 J/KG of MUCAPE potential. Shear is extremely robust
with this system. Updrafts will be hard to maintain themselves for
very long given too much shear at times. Expect tiny robust updrafts
with these storms for a short amount of time. Any heavy downpours
will bring down low level wind fields to the surface which is the
main threat with any of this convection. Winds right off the surface
of 50 plus knots can easily be transported downward in downdrafts.
Given shear but tiny updrafts...expecting hail no larger than half
dollars.

The best potential for an isolated tornado or two will be along
and west of I-49 corridor between mid afternoon and early evening
with a discrete cell given the low level shear. Storm modes will
transition into line segments around sunset this evening or by the
time it reaches the Highway 65 corridor.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 230 PM CDT THU MAR 27 2014

The cold front will push eastward across the Ozarks this evening
as a vigorous shortwave trough tracks northeast across the
Midwest. Expect thunderstorms to evolve into linear segments along
the front but cannot rule out discrete supercells along and just
ahead of the line through early evening. The potential for severe
storms will persist through much of the evening but the risk will
gradually diminish after sunset. Damaging wind gusts will
remain the primary hazard risk given the strong environmental
winds just off of the surface while large will also be possible.
The limited risk for a tornado will diminish with sunset.

The front will push to our south overnight but stall as another
shortwave trough approaches Friday. This will bring showers
northward back into southern Missouri by Friday afternoon. This
activity will be most numerous near the Arkansas border where a
few rumbles of thunder cannot be ruled out. Otherwise a mostly
cloudy sky and cooler temperatures can be expected Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 230 PM CDT THU MAR 27 2014

A quasi-zonal pattern will set up this weekend into next week
across the CONUS. This will bring shortwaves and accompanying
fronts eastward across the region every couple of days while
maintaining seasonably mild temperatures.

A return southerly flow by Sunday will send temperatures well into
the 60s to near 70 degrees. The warming temperatures and
increasing southerly Sunday will result in elevated fire weather
conditions.

The next front will arrive Monday and may be accompanied by
scattered showers. A better chance of convection will develop
during mid week as the next shortwave arrives and taps into a
better moisture supply.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1151 AM CDT THU MAR 27 2014

Pilots can expect very windy conditions through this evening as a cold
front moves into the region. Frequent gusts over 30 kts can be
expected. MVFR ceilings will prevail with some breaks in the
clouds later in the afternoon. Showers and thunderstorms will
develop along and just ahead of the front as it moves across the
area from mid afternoon into early this evening. Some of these
storms could be severe. Winds will shift to the west and northwest
behind the front this evening with VFR conditions returning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY until 5 PM CDT this afternoon FOR MOZ055-056-
     066>069-077>081-088>095-101>103.

KS...WIND ADVISORY until 5 PM CDT this afternoon FOR KSZ073-097-101.

&&

MESOSCALE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Mar 27, 3:19 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT THU MAR 27 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
319 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

DISCUSSION...

AN ELEVATED RISK FOR SEVERE THUNDERSTORMS WILL DEVELOP THROUGH THE
LATE AFTERNOON AND EVENING HOURS FROM WEST TO EAST ACROSS THE
OUTLOOK AREA. THE STORMS WILL IMPACT THE INTERSTATE 49 CORRIDOR
THROUGH 6 PM AND REACH HIGHWAY 65 BY 8 PM...AND THE REMAINDER OF
THE MISSOURI OZARKS DURING LATE EVENING.

SUPERCELLS WILL BE POSSIBLE INITIALLY WITH A RISK OF LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS...DAMAGING WINDS UP TO 70 MPH...AND
A SMALL RISK FOR TORNADOES MAINLY WEST OF HIGHWAY 65.

THE STORMS WILL TRANSITION INTO LINE SEGMENTS WITH THE MAIN STORM
THREATS BECOMING DAMAGING WINDS AND HAIL ACROSS CENTRAL AND SOUTH
CENTRAL MISSOURI. STORMS ARE EXPECTED TO EXIT THE REGION TO THE
EAST BY 1 AM.

WIND GUSTS OF 35 MPH TO AS HIGH AS 50 MPH WILL BE POSSIBLE THROUGH
LATE THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED ACROSS
SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL MISSOURI
FRIDAY AFTERNOON AND EVENING.

LOCALIZED ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY
WITH A MORE WIDESPREAD ELEVATED FIRE WEATHER RISK ON SUNDAY.

ANOTHER SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM ACROSS SOUTHEASTERN
KANSAS AND EXTREME WESTERN MISSOURI GENERALLY ALONG AND WEST OF I-49.
ACTIVATION MAY BE NEEDED FOR AREAS BETWEEN HIGHWAY 65 AND I-49
BETWEEN 5 AND 9 PM. THE REST OF THE AREA EAST OF HIGHWAY 65 MAY
BE NEEDED LATER THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 27, 1:26 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST FORT SCOTT              37.84N 94.71W
03/27/2014  M51 MPH          BOURBON            KS   AWOS

            51 MPH WIND GUSTS REPORTED BY THE FORT SCOTT AWOS.

&&

MGRIFFIN
Local storm report, Mar 27, 1:33 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND GST 2 NW JOPLIN             37.10N 94.54W
03/27/2014  M53 MPH          JASPER             MO   ASOS

            JOPLIN ASOS REPORTED A 53 MPH WIND GUST.

&&

MGRIFFIN
Local storm report, Mar 27, 3:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST PITTSBURG               37.41N 94.70W
03/27/2014  M50 MPH          CRAWFORD           KS   AWOS

            50 MPH WIND GUSTS REPORTED.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:19 PM CDTWind AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 16 more23 hr
Mar 27, 3:17 PM CDTSevere Thunderstorm WarningSGFVernon43 min
Mar 27, 4:17 PM CDTSevere Thunderstorm WarningSGFMorgan43 min
Mar 27, 4:40 PM CDTTornado WarningSGFMorgan20 min
Mar 27, 4:50 PM CDTSevere Thunderstorm WarningSGFMorgan40 min
Mar 27, 5:11 PM CDTSevere Thunderstorm WarningSGFMiller34 min
Mar 27, 5:18 PM CDTTornado WarningSGFMiller, Morgan27 min
Mar 27, 5:20 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan25 min
Mar 27, 5:38 PM CDTSevere Thunderstorm WarningSGFMorgan37 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan35 min
Mar 27, 6:13 PM CDTSevere Thunderstorm WarningSGFGreene47 min
Mar 27, 6:32 PM CDTSevere Thunderstorm WarningSGFWebster43 min
Mar 27, 6:37 PM CDTSpecial Weather StatementSGFBenton, Morgan23 min
Mar 27, 6:49 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan41 min
Mar 27, 6:52 PM CDTSpecial Weather StatementSGFCedar, Hickory23 min
Mar 27, 6:57 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.